Kansas, 2017

Damaging Winds in Kansas, July 22, 2017

July 22, 2017 · NWS DDC · 2 events in 1 county or zone

An upper level shortwave trough slid southeast across the Upper Midwest, sending an attendant frontal boundary further southward across southwest and central Kansas. Although weak flow aloft and a lack of organized shear prevailed, enough instability was |present to support isolated thunderstorms in a band of increased convergence associated with the frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level shortwave trough slid southeast across the Upper Midwest, sending an attendant frontal boundary further southward across southwest and central Kansas. Although weak flow aloft and a lack of organized shear prevailed, enough instability was |present to support isolated thunderstorms in a band of increased convergence associated with the frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 12:20 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 22, 12:20 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
120 PM CDT Sat Jul 22 2017

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 1233 PM CDT Sat Jul 22 2017

Precip chances return to western Kansas this evening as an upper
level shortwave trough slides southeast across the Upper Midwest,
sending an attendant frontal boundary further southward across
southwest and central Kansas. Although a weak flow aloft and a
lack of organized shear will prevail, enough instability will be
present to support the potential for isolated thunderstorms in a
band of increased convergence associated with the frontal boundary.
Even though the severe potential is minimal, the environment is
such that a few storms could become strong enough to produce small
hail and gusty winds in excess of 40 to 50 mph. Thunderstorm
chances shift southward closer to the Oklahoma border Sunday as
the frontal boundary pushes further south. With the weak frontal
boundary moving through tonight, look for lows down into the
60s(F) across west central Kansas to the 70s(F) in south central
Kansas. Temperatures will not be quite as hot tomorrow with highs
generally in the 90s(F) Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 117 PM CDT Sat Jul 22 2017

Chances for significant precip dwindle early next week as upper
level ridging begins to rebuild across the South Plains and southern
portions of the Central Plains. Under a prevailing weak northwest
flow aloft, any thunderstorm chances are expected to be relegated
to more diurnally driven factors and should be fairly isolated in
nature within a southeast upslope flow setting up across the high
plains. In general, the better chance for storms looks to be
across eastern Colorado in vicinity of a developing lee side
trough each afternoon with storms then potentially drifting into
extreme western Kansas later in the evening time frame. A few
storms could be possible further east late Monday in conjunction
with a weak frontal boundary lifting back to the north across the
region. As for temperatures, a warming trend will take place
through at least Wednesday as low level southerlies set up under
ridging aloft. Highs are expected to push the century mark again
by Wednesday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1200 PM CDT Sat Jul 22 2017

Isolated thunderstorms will be possible across portions of southwest
and central Kansas through this evening, potentially affecting KHYS,
and to a lesser extent, KDDC and KGCK. Otherwise, VFR conditions will
prevail through early Sunday. Light and variable winds will persist
early to mid afternoon ahead of weak cold front approaching from the
north. Winds will then turn northerly 10 to 20kt late afternoon into
this evening as the cold front moves further south across southwest
and central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 103  70  92  68 /  10  20  30  20
GCK 100  68  89  67 /  10  30  30  10
EHA  97  66  89  67 /  20  30  30  30
LBL 101  68  92  68 /  10  20  30  30
HYS 104  70  91  69 /  20  60  30  10
P28 106  75  97  71 /   0  10  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ031-045-046-
064>066-077>081-087>090.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jul 22, 3:12 AM CST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
412 AM CDT Sat Jul 22 2017

KSZ030-031-043>046-061>066-074>081-084>090-231100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
412 AM CDT Sat Jul 22 2017 /312 AM MDT Sat Jul 22 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Hot temperatures are expected again this afternoon with highs
topping out in the mid 90s along the Colorado border and ranging
upward to around 105 over central and south central Kansas. Heat
indices are expected to reach 105 or more along and east of a
Meade to Hays line.

Scattered thunderstorms are expected to develop later this
afternoon and evening especially toward central Kansas around
Hays. There is a marginal risk for severe storms with damaging
gusty winds being the main threat. A more slight chance for
thunderstorms is expected over far southwest Kansas.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 22, 3:29 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
429 PM CDT SAT JUL 22 2017

KSZ090-222215-
Barber KS-
429 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
515 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Kiowa, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph are expected from this storm.

Locations impacted include...
Kiowa, Hardtner and Hazelton.

LAT...LON 3700 9861 3702 9865 3725 9848 3718 9835
      3700 9835
TIME...MOT...LOC 2128Z 219DEG 11KT 3702 9851

TURNER

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trego

When
July 22, 4:00 PM CST
Where
Trego County, 2.15 mi W of Wakeeney
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.020, -99.920

Power lines were blown down by the high wind.

Thunderstorm Wind, Trego

When
July 22, 4:27 PM CST
Where
Trego County, 3.85 mi NE of Ogallah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.020, -99.680

Winds were estimated at around 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716971, 716972.